Nebraska, 2018Heavy Snow in Nebraska, December 1, 2018
December 1, 2018 · NWS CYS · 4 events in 4 counties and zones
Periods of moderate to heavy snow fell across much of the Nebraska Panhandle producing in some locations 6 to 8 inches of snow. Heaviest snowfall amounts reported in Sioux, Morrill and Cheyenne Counties.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Periods of moderate to heavy snow fell across much of the Nebraska Panhandle producing in some locations 6 to 8 inches of snow. Heaviest snowfall amounts reported in Sioux, Morrill and Cheyenne Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 30, 10:47 PM MST, 3 hours 13 minutes earlier.
Area forecast discussion, Nov 30, 10:47 PM MST, 3 hours 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Cheyenne WY
1047 PM MST Fri Nov 30 2018
.SHORT TERM...(This evening through Sunday)
Issued at 320 PM MST Fri Nov 30 2018
Storm system appears generally on track this weekend, although
there is a noticeable delay in the onset of the snowfall east of
I-25 tonight/Saturday morning. More about this issue later, but
for this afternoon and into this evening, Visible and IR Satellite
loop shows the negatively tilted trough beginning to close off
across southeast Colorado. Regional radar loop shows a band of
locally heavy snow developing along and just east of the Laramie
Range due to a deformation axis aloft. This band will slowly push
east this afternoon and this evening and may be enough snow to
result in an inch or two of snow accumulation across far eastern
Wyoming. This may impact the evening rush hour with some slick
roads. This band will push northeast along the Wyoming/Nebraska
border after sunset and then weaken.
Main forecast concern with this weekends storm system is now start
time of accumulating snow as well as orographic effects. Kept all
Warnings and Advisories as is, but did adjust the start time.
Models have trended later with the development of snow. A few
models have trended much later, which may also impact total snow
amounts. High res models and prog reflectivity images, which have
initialized very well today, are showing snowfall struggling to
get going late tonight, even across the northern panhandle. Most
of the snowfall seems to hold off until around sunrise Saturday.
This is likely due to the slower storm motion in addition to the
main storm, across the central plains, being further south and
east compared to previous runs. Even most synoptic models are
trending towards this solution. Therefore, delayed the Warning
until 11 PM tonight, and this may still be too early. Delayed the
Winter Weather Adv until 600 am Saturday since the band will take
a while to transition southwest. More confident with this portion
of headline since we do expect some freeze drizzle by early
Saturday. Models are a little more favorable for areas of freezing
drizzle across the eastern plains compared to 24 hours ago,
possible extending as far westward as the Laramie Range foothills.
Elevation and terrain orientation will be key in determining snow
amounts with this event. Decent to heavy snow looks more
favorable across north facing ridges and slopes, but less
favorable the further south you go and across the south facing
slopes and in the North Platte River valley, due to localized snow
shadowing. Therefore, local maximums will be centered along
Niobrara county eastward to northern Sioux county and Dawes county
along the Pine Ridge. 7 to 10 inches of snow are expected in
these locations with slightly lesser amounts in the lower
elevations. Another local maximum will likely be along the
northern portion of the Cheyenne Ridge from near Wheatland
eastward to the Wildcat hills south of Scottsbluff, where 4 to 6
inches are possible. Will be surprised if most locations in the
North Platte river valley receive anything more than 2 or 3
inches. Winds have come up a bit in these areas, but still not
enough to justify blowing snow. However, drifting snow on area
roads may become an issue Saturday, especially further south
towards the Colorado border.
Further south and west, downslope winds will be the main issue,
although some snow is expected towards Cheyenne, Laramie and
around Rawlins. In terms of winds, models are still showing very
windy conditions across the wind prone areas in addition to
Laramie county eastward into the southern Nebraska panhandle.
Strong winds are still possible, especially across the wind prone
areas Saturday, but confidence remains low in addition to it being
a marginal event at best.
Conditions will gradually improve on Sunday as the main area of
snow will weaken and transition to the west. Some of the I-80
corridor across southeast Wyoming may get some light accumulations
from this, but impacts should be low. Cold temperatures will
settle over the area and are not expected to go away any time
soon, especially in areas with a solid snowpack.
.LONG TERM...(Sunday night through Thursday)
Issued at 233 AM MST Fri Nov 30 2018
The main challenge in the extended forecast period is likely to be
temperatures, especially on Sunday night and Monday in the wake of
a prolonged winter storm over the weekend. A significant snow pack
should exist from east central Wyoming, into the northern Nebraska
Panhandle. However, a further complicating factor will continue to
be widespread low-level cloud cover. The latest consensus guidance
looks reasonable for the most part, so given low-confidence w/ the
combined influence of clouds and snow cover we will avoid straying
too far from these solutions right now.
Otherwise, a cool and somewhat unsettled weather pattern is likely
to persist through much of next week w/ large scale troughing, and
active northwest flow aloft. Daytime highs will struggle to exceed
the freezing mark, and periodic chances for light snow showers are
expected through mid-week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1040 PM MST Fri Nov 30 2018
Aviation impacts ongoing across the NE Panhandle this hour with
MVFR to LIFR range of ceilings and visibilities. Conditions will
remain about the same or worsen with more widespread IFR and LIFR
conditions through overnight and especially through Saturday as
moderate snow and blowing snow occur near KBFF/KAIA and certainly
KCDR. KSNY will also see snow and blowing snow but overall
precipitation will be lighter and lower in the southern
Panhandle. Overall, a poor flying day in the NE Panhandle with SN,
blowing SN and elevated winds. WY Sites will generally state VFR
through the period until lower ceilings start to pivot towards
KCYS late Saturday night. Winds will increase overnight and even
more so during the late morning and afternoon Saturday. Winds of
15-20 knots and periodic gusts to 35 knots likely in the
afternoon.
&&
.FIRE WEATHER...
Issued at 217 PM MST Fri Nov 30 2018
No Fire Weather concerns with a decent snowpack expected in most
areas through Monday as another Pacific storm system tracks over
the area tonight. Temperatures will trend colder this weekend with
high relative humidity.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 5 PM MST Saturday for WYZ112-114.
Winter Storm Warning until noon MST Sunday for WYZ102.
Winter Weather Advisory from 6 AM Saturday to noon MST Sunday
for WYZ101-107-108.
NE...Winter Storm Warning until noon MST Sunday for NEZ002-003-095.
Winter Weather Advisory from 6 AM Saturday to noon MST Sunday
for NEZ019>021-055-096.
&&
SHORT TERM...TJT
LONG TERM...CLH
AVIATION...JSA
FIRE WEATHER...TJTHazardous weather outlook, Nov 30, 3:43 PM MST, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
343 PM MST Fri Nov 30 2018
NEZ054-WYZ103>106-109>119-012245-
Kimball-North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
343 PM MST Fri Nov 30 2018
This hazardous weather outlook is for portions of southeast
Wyoming and Kimball county in western Nebraska.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A Winter Weather Advisory is in effect for the Snowy and Sierra
Madre Ranges until 5 pm Saturday. Periods of snow, heavy at times
will occur with additional snowfall amounts of 6 to 12 inches
through Sunday.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Very windy conditions are expected along the I-80 corridor from
Laramie to Kimball on Saturday with gusts up to 55 mph. Periods of
light snow and flurries are expected Saturday night through Sunday
with light accumulations and some travel impacts possible.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019>021-055-095-096-WYZ101-102-107-108-012245-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Cheyenne-North Sioux-
South Sioux-Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-
343 PM MST Fri Nov 30 2018
This hazardous weather outlook is for portions most of western
Nebraska and east central Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A band of snow will lift northeast this evening producing some
light snow accumulations and brief travel impacts. Up to one inch
of new snow is expected.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A Winter Storm Warning is in effect after midnight Saturday
morning through Sunday morning for Niobrara, northern Sioux,
Dawes and Box Butte Counties. Periods of snow, heavy at times,
will occur resulting in significant travel impacts. A Winter
Weather Advisory is in effect for Saturday through Sunday morning
for areas further south and west, including most of the I-25
corridor. Periods of snow will occur with hazardous travel
expected.
.Spotter information statement...
Spotter activation will not be required at this time.
Heavy Snow, Morrill
- When
- December 1, 2:00 AM MST to 5:30 PM MST
- Where
- Morrill forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.716, -103.010 (the zone’s center; the record gives no point)
Observer ten miles south-southeast of Broadwater measured 7.0 inches of heavy snow.
Heavy Snow, Cheyenne
- When
- December 1, 2:00 AM MST to 5:30 PM MST
- Where
- Cheyenne forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.220, -102.995 (the zone’s center; the record gives no point)
Observer located one mile west-northwest of Gurley measured 6.0 inches of heavy snow.
Heavy Snow, Dawes
- When
- December 1, 2:00 AM MST to 3:00 PM MST
- Where
- Dawes forecast zone
- Reported by
- Public
- Coordinates
- 42.720, -103.135 (the zone’s center; the record gives no point)
Observer in Chadron reported 6.0 inches of heavy snow.
Heavy Snow, South Sioux
- When
- December 1, 3:00 AM MST to 3:00 PM MST
- Where
- South Sioux forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
Plainsview ranch observer seventeen miles southeast of Agate reported heavy snowfall measuring 8.0 inches.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, December 1, 201823 injured · $124 million · EF3 · 34 events
- Tornadoes and Damaging Winds in Missouri, December 1, 20181 death · $1.6 million · EF1 · 72 events
- Tornadoes and Flooding in Georgia, December 1 to 2, 20184 injured · $12,000 · EF3 · 15 events
- Winter Storm and Lakeshore Flood in Michigan, December 1 to 3, 20181 death · 2 injured · $24,000 · 12 events
- Tornadoes and Hail in Illinois, December 1, 2018EF2 · 13 events
- Tornadoes and Flash Flooding in Georgia, December 1 to 4, 2018$144,000 · EF1 · 28 events
- Tornado and Hail in Arkansas, December 1, 2018$300,000 · EF1 · 3 events
- Tornadoes and Flash Flooding in Florida, December 1 to 3, 2018$37,000 · EF1 · 11 events
- Hail and Damaging Winds in Arkansas, December 1, 2018$75,000 · 1.5 in hail · 11 events
- Tornado and Damaging Winds in Alabama, December 1 to 2, 2018$27,000 · EF0 · 7 events
- Drought in New Mexico, December 1 to 31, 201823 events
- Winter Storm in Nebraska, December 1 to 2, 201822 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796039, 796040, 796041, 796038.